What is Chemotherapy Induced Neuropathy and How is it Treated?
Monday Mar 23, 2020
Chemotherapy saves and extends the lives of thousands of patients suffering from various forms of cancer. Among the downside to this cancer treatment is a complication known as chemotherapy-induced neuropathy. Because chemotherapy targets cells with high metabolic rates, it sometimes can inadvertently target the cells of the nervous system known as neurons that also have high metabolic rates.
This causes the destruction of the nerve endings throughout the body and is particularly troubling in the nerves of the feet and hands. In fact, the pain from this type of neuropathy may be so debilitating that oftentimes the cancer treatment must be suspended or the dose dramatically reduced.
Recent research suggests that patients who are more likely to develop chemotherapy-induced neuropathy have low vitamin D levels. So it may be advisable to consult with your oncologist to have your vitamin D levels checked and adjusted. For patients who develop neuropathy following a course of chemotherapy, researchers have discovered microscopic switches called TRPA1 channels on the end of nerve cells and in the spinal cord that render the nerve cell more prone to peripheral neuropathy.
There are a number of treatments available such as laser and ultrasound as well as topical treatments that appear to close the TRPA1 channel and may reduce the pain of chemotherapy-induced neuropathy. This can be a godsend to patients recovering from cancer who were also struggling with the pain of peripheral neuropathy.